Objective: To present a comprehensive review of dapsone-induced methemoglobinemia and its management.
Data sources: Literature retrieval was accessed through MEDLINE (1966-March 2011), Cochrane Library, and EMBASE, using the terms dapsone and methemoglobinemia.
Study selection and data extraction: All case reports, small case series, and randomized controlled trials published in English were evaluated. Because of the absence of comprehensive updates on this topic since 1996, publications between 1997 and March 2011 were included in this review.
Data synthesis: Between 1997 and March 2011, the majority of publications describing methemoglobinemia associated with dapsone use reported this adverse effect at therapeutic doses. Excluding overdose situations, 18 described symptomatic dapsone-associated methemoglobinemia and clinical presentation ranging from cyanosis to dyspnea. In almost all of the accounts, patients had a concurrent event such as anemia or pneumonia, suggesting an interplay between these comorbidities and the onset of symptomatic methemoglobinemia. Delayed hemolytic anemia was seen in patients with high methemoglobin levels at presentation. Management in most cases consisted of administration of methylene blue. Overall, most reports described a successful outcome, and no mortality resulted from methemoglobinemia associated with therapeutic use.
Conclusions: Clinicians should recognize methemoglobinemia as an adverse effect associated with dapsone use and the potential factors that precipitate it. They should also know how to promptly and effectively manage this event.